Title: A note on bar instabilities in very wide rivers

Authors: Philip Hall

Addresses: Institute for Mathematical Sciences, Imperial College, London SW7 2BZ, UK

Abstract: The instability of sediment-carrying rivers to bar instabilities is investigated in very wide rivers. Previous investigations of such problems in rivers of finite width are in fact inconsistent. We show how the equations used previously can be sensibly rescaled to take account of the approximations used to derive them. The eigenrelation which describes disturbances in wide rivers is therefore independent of the width parameter and we show how the solution of the initial value problem leads to a propagating wave system with the length of the bars typically about three times the spanwise length.

Keywords: river geomorphology; hydrodynamic instability; sediment carrying flows; bar instabilies; wide rivers; propagating wave systems; transport in suspension.

DOI: 10.1504/IJCSM.2007.013769

International Journal of Computing Science and Mathematics, 2007 Vol.1 No.1, pp.147 - 156

Published online: 25 May 2007 *

Full-text access for editors Access for subscribers Purchase this article Comment on this article